Colorado, 2005Tornado in Colorado, May 6, 2005
May 6, 2005 · NWS GJT · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 6, 1:36 PM MST, 3 hours 24 minutes earlier.
Area forecast discussion, May 6, 1:36 PM MST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
236 PM MDT FRI MAY 6 2005
.SHORT TERM (TONIGHT THROUGH SUNDAY)...
NEGATIVE TILT TROUGH IN THE PROCESS OF LIFTING NEWD OVER UTAH
TONIGHT. CONSIDERABLE CONVECTIVE ACTIVITY NEAR THE UPPER LOW CENTER
OVER SWRN UTAH AND NWRN ARIZONA...WITH LESS ACTIVITY FARTHER NORTH
AND EAST (INCLUDING WRN COLORADO). AS THE UPPER LOW LIFTS
NORTHEAST...EXPECT THUNDERSTORM ACTIVITY INCREASE FOR ALL AREAS WITH
ISOLATED STORMS QUITE STRONG WITH WIND GUSTS IN THE 40-50 MPH
RANGE. EXTENSIVE CLOUD COVER HAS INHIBITED SURFACE WARMING AND
THEREFORE DO NOT THINK THAT THE CONVECTIVE POTENTIAL EXISTS FOR
ISOLATED SEVERE STORMS. AZTEC SOUNDING DATA DOES SHOW A SOME
DIRECTIONAL AND SPEED SHEAR...SO SEVERE STORMS CANNOT BE COMPLETELY
RULED OUT.
JET ALOFT SHIFTS EASTWARD OVERNIGHT AND GUSTY WIND POTENTIAL WITH
SATURDAY/S CONVECTION WILL NOT BE AS STRONG AND WIDESPREAD. THE
FOCUS FOR MOST OF THE WEATHER ACTIVITY SHIFTS NORTH AS FORECAST AREA
WILL BE BEHIND TROUGH AXIS IN NORTHWEST FLOW AS UPPER LOW WILL BE
NEAR CENTRAL WYOMING. GIVEN CLOSE PROXIMITY OF THE H7 LOW
CENTER...INCREASED GRID POPS OVER NW COLORADO AND TAPERED THEM OFF
FARTHER SOUTH. SIMILAR WEATHER CONDITIONS EXPECTED INTO SUNDAY AS
BROAD CYCLONIC FLOW REMAINS OVER COLORADO. THE HIGHEST POPS WILL
REMAIN OVER NW COLORADO WITH LOWER POPS FARTHER WEST AND SOUTH
ACROSS THE FORECAST AREA.
THE BIGGEST FORECAST CONCERN REGARDS THE RETURN FLOW BEHIND TROUGH
AXIS INTO THE MOUNTAINS OF NORTHWEST COLORADO. POTENTIAL EXISTS FOR
LATE SEASON HEAVY SNOWFALL FOR THE PARK...GORE AND ELKHEAD
MOUNTAINS. IF THE UPPER LOW TRAVELS JUST A LITTLE FARTHER EAST THAN
EITHER THE NAM AND GFS MODEL ADVERTISES...THEN HEAVY SNOWFALL
PROBABLY WILL NOT OCCUR. WITH SEASONABLY STRONG TROUGHS OVER THE
ERN PACIFIC AND ALONG THE EAST COAST...IT MAKES SINCE THAT THE UPPER
LOW WILL STRUGGLE IN ITS EASTWARD PROGRESSION AND STALL IN SOMEWHERE
IN THE VICINITY WHERE WYOMING...SOUTH DAKOTA AND NEBRASKA COME
TOGETHER. THEREFORE ACCEPT THE MODEL/S IDEA OF WRAPPED AROUND
MOISTURE STREAMING OVER NORTHWEST COLORADO. WITH STRONG WEST TO
EAST GRADIENT FLOW...LOW STATIC STABILITY...AND DURATION THAT THIS
PATTERN LASTS...IN ADDITION TO THE TIME OF THE SEASON...THE WINTER
STORM WATCH FOR ZONE 4 IS WARRANTED FROM SATURDAY AFTERNOON THROUGH
SUNDAY. FOR THE FLATTOPS AND VAIL AREA...WINTER WEATHER ADVISORIES
MAY BE NEEDED FOR SATURDAY NIGHT BUT WILL LET LATER SHIFTS PONDER
THAT IDEA.
.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...SOME INTENSITY AND TIMING
DIFFERENCES SEEN AGAIN TODAY...BUT OVERALL GOOD MODEL CONTINUITY
WITH TREND TOWARD A LITTLE SLOWER SOLUTION.
SUNDAY NIGHT-MONDAY: SHORTWAVE RIDGE REMAINS OVER THE AREA
SUNDAY NIGHT...BUT RIDGE LINE MOVES EASTWARD MONDAY IN RESPONSE
TO APPROACHING UPPER LOW NEAR NRN CALIFORNIA. UPPER LEVEL JET
STARTS TO NOSE INTO NW COLORADO BY AFTERNOON PROVIDING GOOD SHEAR
ENVIRONMENT FOR STRONGER TSTMS DEVELOPMENT...BUT LACK OF DEEP
LAYER MSTR WILL KEEP COVERAGE IN THE ISOLATED TO LOW SCATTERED
RANGE.
MONDAY NIGHT-THURSDAY: AS UPPER LOW AND ASSOCIATED BAROCLINIC
BOUNDARY WORKS ITS WAY EASTWARD THE CHANCE OF PCPN WILL
INCREASE OVER OUR CWA. CURRENT FORECAST TRAJECTORY SHOULD
FAVOR THE NORTHERN PORTIONS OF EASTERN UTAH AND WRN COLORADO. BY
WEDNESDAY AFTERNOON THE TROF LINE PASSES BUT WRAP AROUND FLOW WILL
KEEP SHOWERS GOING OVER THE NRN AND CNTRL MTNS...OTHERWISE PRECIP
WILL BEGIN TO DIMINISH SPLY NEAR THE 4 CORNERS.
THURSDAY NIGHT AND FRIDAY: A RIDGE BUILDS TO THE WEST THURSDAY NIGHT
WITH SUBSEQUENT WARM AIR ADVECTION AND STABILIZATION RESULTING IN
WARMING AND DRYING.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WATCH FOR ZONE 4 FROM SATURDAY NOON THROUGH
SUNDAY.
.UT...NONE.
&&
PF/MCHazardous weather outlook, May 6, 4:29 PM MST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
529 PM MDT FRI MAY 6 2005
COZ001>003-005>014-017>023-UTZ022>025-027>029-072330-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
529 PM MDT FRI MAY 6 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO...EXCEPT THE ELKHEAD AND PARK MOUNTAINS IN NORTHWEST
COLORADO.
.DAY ONE...TONIGHT...
STRONG SOUTHWEST WINDS WILL CONTINUE THIS EVENING. IN ADDITION...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THROUGH THIS
EVENING. GUSTY WINDS APPROACHING 45 MPH...HEAVY RAIN OR SNOW AND
SMALL HAIL WILL ACCOMPANY MOST THUNDERSTORMS.
WATER LEVELS IN THE RIVERS AND STREAMS OF SOUTHWEST COLORADO AND
SOUTHEAST UTAH WILL REMAIN AT HIGH LEVELS IN RESPONSE TO THE
ADDITIONAL PRECIPITATION AND CONTINUING SNOW MELT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY...
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FROM MONDAY
NIGHT THROUGH THURSDAY AS A COOL AND UNSTABLE PACIFIC PRESSURE
SYSTEM MOVES THROUGH THE WESTERN STATES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT RISES IN WATER
LEVELS...AS WELL AS STRONG WIND GUSTS AND RAINFALL OR SNOWFALL
AMOUNTS.
COZ004-072330-
ELKHEAD AND PARK MOUNTAINS-
529 PM MDT FRI MAY 6 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ELKHEAD AND PARK MOUNTAINS
OF NORTHWEST COLORADO.
...WINTER STORM WATCH IN EFFECT FROM NOON MDT SATURDAY UNTIL
6 PM MDT SUNDAY...
.DAY ONE...TONIGHT...
STRONG SOUTHWEST WINDS WILL CONTINUE THIS EVENING. IN ADDITION...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THROUGH THIS
EVENING. GUSTY WINDS APPROACHING 45 MPH...HEAVY RAIN OR SNOW AND
SMALL HAIL WILL ACCOMPANY MOST THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY...
A SIGNIFICANT LATE SEASON HEAVY SNOWFALL IS POSSIBLE SATURDAY AND
SUNDAY AS A STRONG PACIFIC STORM SYSTEM MOVES OVER NORTHERN
COLORADO. THIS STORM HAS THE POTENTIAL TO PRODUCE A FOOT OR MORE OF
SNOW IN THE COLORADO NORTHERN MOUNTAINS. STRONG WINDS MAY ALSO
PRODUCE BLOWING AND DRIFTING SNOW. ROADS AND HIGHWAYS THROUGH THE
MOUNTAINS MAY BECOME ICY AND SNOWPACKED WITH DRASTICALLY REDUCED
VISIBILITY MAKING TRAVEL HAZARDOUS.
MONDAY NIGHT THROUGH THURSDAY...THERE IS A CHANCE OF SHOWERS AND
THUNDERSTORMS AS A COOL AND UNSTABLE PACIFIC PRESSURE SYSTEM MOVES
THROUGH THE WESTERN STATES.
JOE/NL/CJC
Tornado, Montrose
- When
- May 6, 5:00 PM MST to 5:02 PM MST
- Where
- Montrose County, 2 mi N of Olathe
- Rating
- F1
- Path length
- 0.3 mi
- Path width
- 25 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $20,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.633, -107.983
A small tornado traveled across adjacent farms along Highway 50 in Montrose County, leaving a narrow damage path 50 to 75 yards wide. A three-sided wood-framed tin-roofed barn, approximately 35' x 12' was lifted up, flipped and carried 20 feet to the W-NW landing on its roof and crushing a large chicken coop. A small chicken coop on the south side of the barn was blown approximately 50-70 feet to the N-NW and its roof was not found. Small limbs were broken on trees, a number of shingles were torn from roofs and impaled on objects, and a trampoline and sheets of tin were lifted and blown up to 75 yards into a field. One of the residents was hit in the leg by a flying chair, and a horse was injured in the leg by flying debris. Residents at one of the farms said they heard a loud "wind" noise and saw a great deal of debris swirling around and a lot of dust obscuring their vision. Reports indicate a number of funnel cloud sightings in the area around the time of the storm damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Idaho, May 6, 2005$2.0 million · 2 events
- Tornadoes and Flash Flood in New Mexico, May 6, 2005$965,000 · F0 · 9 events
- Flash Flood and Hail in Iowa, May 6 to 7, 2005$85,000 · 1.75 in hail · 15 events
- Tornadoes and Hail in Wisconsin, May 6, 2005$100,000 · F0 · 7 events
- Lightning Strikes in Michigan, May 6 to 7, 2005$65,000 · 2 events
- Flash Flooding in South Dakota, May 6 to 7, 2005$50,000 · 2 events
- Flash Flood in Idaho, May 6, 2005$50,000 · 1 event
- Tornado and Hail in Wisconsin, May 6, 2005$2,000 · F0 · 21 events
- Hail in Colorado, May 6, 20051.75 in hail · 13 events
- Hail in Nebraska, May 6, 2005$1,000 · 1.5 in hail · 10 events
- Storm Surge and Damaging Winds in North Carolina, May 6, 200569 kt wind · 10 events
- Hail in Kansas, May 6, 20051.25 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451799.